Nebraska, 2006

Hail and Damaging Winds in Nebraska, June 16, 2006

June 16, 2006 · NWS GID · 8 events in 5 counties and zones

Penny to nickel sized hail along with 60mph winds pounded the Gibbon area for an extended period of time. The storm then moved towards Shelton where golf ball to baseball-sized hail along with 60 mph winds broke windows, destroyed siding, and caused extensive crop damage along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
$3.2 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Penny to nickel sized hail along with 60mph winds pounded the Gibbon area for an extended period of time. The storm then moved towards Shelton where golf ball to baseball-sized hail along with 60 mph winds broke windows, destroyed siding, and caused extensive crop damage along its path. The strong winds also destroyed a storage shed and blew over a grain trailer near Shelton. The storm continued on towards Wood River producing 60 mph winds and golf ball sized hail. In Hastings, large tree limbs were blown down damaging power lines and homes. Tents at the annual Hastings cottonwood festival were also destroyed. Crop assessors found several soybean fields that were completely wiped out and corn fields with 50 percent defoliation southeast of Axtell. Nickel sized hail was accompanied by 35mph winds 2 W of Kenesaw. Storms farther to the west damaged a house in Cambridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 3:37 AM CST, 10 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 3:37 AM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
437 AM CDT FRI JUN 16 2006

PRIMARY FORECAST CONCERN REVOLVES AROUND THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS OUR CWA THIS AFTERNOON INTO THIS EVENING.

AS OF 4 AM THIS MORNING....STRONG THUNDERSTORMS THAT BEGAN LAST
EVENING CONTINUE TO RUMBLE ACROSS MUCH OF OUR CWA WITH LOCALLY HEAVY
RAINFALL. WATER VAPOR IMAGERY SHOWS A PRONOUNCED TROUGH ACROSS THE
WESTERN CONUS WITH SIGNIFICANT CONVECTIVE ACTIVITY OVER THE CENTRAL
AND NORTHERN PLAINS.  PROFILER NETWORK SHOWS STRONG MID TO UPPER
LEVEL WINDS ON THE ORDER OF 40 TO 60 KTS ROUNDING THE BASE OF THE
TROUGH OVER THE SOUTHERN HIGH PLAINS.

CLOUD COVER...OUTFLOW BOUNDARIES...AND SHEAR ARE THE PRIMARY
CONCERNS WITH REGARD TO NAILING DOWN THIS AFTERNOONS LIKELY
CONVECTIVE REDEVELOPMENT.  CURRENT SATELLITE TRENDS MAKE A CASE FOR
AT LEAST PARTIAL SUNSHINE FROM NORTH CENTRAL KANSAS INTO SOUTHEAST
NEBRASKA BY LATE MORNING.  CLOUDS WILL BREAK UP OVER OUR SOUTHEAST
CWA FROM SOUTH TO NORTH DURING THE LATE MORNING HOURS.  THE MORE
SUN WE ARE ABLE TO SEE THIS MORNING INTO EARLY AFTERNOON...THE MORE
UNSTABLE THE ATMOSPHERE IS LIKELY TO BECOME.  BOTH THE RUC AND NAM
ARE INDICATING ENOUGH SUNSHINE TO RESULT IN SFC BASED CAPE VALUES
OF 2500 TO 3000 J/KG ACROSS THE SOUTHEASTERN HALF OF OUR CWA.  CIN
VALUES WILL ALSO BE LOWER TODAY WITH THE UPPER TROUGH MOVING IN AND
MID LEVEL HEIGHT FALLS.  THIS IS A RATHER SIGNIFICANT TROUGH FOR
THIS TIME OF YEAR AND WITH UPPER LEVEL WINDS AROUND 50 KTS EXPECT
DEEP LAYER SHEAR VALUES ON THE ORDER OF 30 TO 40 KTS BY AFTERNOON.
ALL OF THESE FACTORS IN COMBINATION WITH MULTIPLE OUTFLOW
BOUNDARIES FROM THIS MORNINGS CONVECTION SHOULD SET THE STAGE FOR
ANOTHER SEVERE WEATHER EPISODE BY EARLY TO MID AFTERNOON.  0-1 KM
SHEAR VALUES ARE WEAK AT 5 TO 10 KTS AND MODELS ARE TRYING TO
INDICATE VEERING SFC WINDS JUST AHEAD OF THE TROUGH THAT WOULD
DECREASE HELICITY VALUES.  THEREFORE...ALTHOUGH AN ISOLATED TORNADO
MAY STILL BE POSSIBLE...THE LACK OF LOW LEVEL DIRECTIONAL SHEAR WILL
RESULT IN THE PRIMARY SEVERE WEATHER THREATS BEING DAMAGING WIND AND
LARGE HAIL. THUNDERSTORMS SHOULD THEN EVOLVE INTO ANOTHER MCS
TOMORROW EVENING WITH THE POSSIBILITY OF HEAVY RAIN.

THE UPPER TROUGH SLOWLY DRIFTS TO THE EAST SATURDAY AND SUNDAY. THE
SURFACE TROUGH BROADENS SATURDAY AND SATURDAY NIGHT AND WEAK HIGH
PRESSURE BUILDS IN ON SUNDAY. EXPECT THAT SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE IN THE SOUTHEAST PART OF THE FORECAST AREA THROUGH
SATURDAY NIGHT ALONG THE SURFACE TROUGH. ONCE THE AXIS OF THE UPPER
TROUGH MOVES THROUGH THE AREA...THE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH.

TEMPERATURES WILL BE A LITTLE COOLER ON SATURDAY WITH THE ADDITIONAL
CLOUDS AROUND...BUT RETURN TO AROUND 90 AGAIN FOR SUNDAY.  WEAK
RIDGING ACROSS THE PLAINS MONDAY AND TUESDAY SHOULD KEEP THINGS DRY
AND TEMPERATURES CLOSE TO THE 90 DEGREE MARK FOR HIGHS.  A WEAK
SHORT WAVE WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY BUT MOST OF THIS ENERGY APPEARS THAT IT WILL PASS
NORTH OF OUR CWA.  THEREFORE...AM CURRENTLY NOT VERY OPTIMISTIC OF
ANY ADDITIONAL PRECIPITATION AFTER SATURDAY.

WESELY
Hazardous weather outlook, Jun 16, 2:06 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT FRI JUN 16 2006

NEZ039>041-046>049-060>064-075>077-171200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM WATCH INTO THE EVENING HOURS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...
MAINLY NORTH OF A GENEVA...TO HASTINGS...LEXINGTON LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH MID
EVENING ACROSS THE OUTLOOK AREA. SEVERE THUNDERSTORMS SHOULD BE
EXPECTED...WITH LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND
GUSTS OVER 60 MPH LIKELY. HEAVY RAIN OF 1 TO 2 INCHES MAY OCCUR
ON A LOCALIZED BASIS.

THUNDERSTORMS SHOULD CONTINUE THROUGH MID EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY...BUT NO SEVERE WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH AT LEAST LATE EVENING.
KEEP IN MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR
HOME PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT
LINK FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-NEZ072>074-082>084-171200-
PHILLIPS-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM AND FLASH FLOOD WATCH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...SOUTH AND WEST
OF A LINE FROM ELWOOD...TO MINDEN...TO FRANKLIN...AND THEN
PHILLIPSBURG.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS WILL OCCUR THROUGH TONIGHT...WITH SEVERE
WEATHER LIKELY. LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND
GUSTS IN EXCESS OF 60 MPH ARE THE MOST LIKELY HAZARDS. THOUGH THE
RISK IS SMALL...AN ISOLATED...BRIEF TORNADO IS POSSIBLE LATE IN
THE AFTERNOON OR EARLY IN THE EVENING.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAIN OF 2 TO 3 INCHES
MAY RESULT IN LOCALIZED FLASH FLOODING THIS EVENING.

THUNDERSTORMS SHOULD CONTINUE THROUGH LATE EVENING BEFORE GRADUALLY
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY...BUT NO SEVERE WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH AT LEAST LATE EVENING.
KEEP IN MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL
WEATHER SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR
HOME PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT
LINK FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ085>087-171200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-WEBSTER-NUCKOLLS-THAYER-
306 PM CDT FRI JUN 16 2006

...SEVERE THUNDERSTORM WATCH THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED LATE AFTERNOON THUNDERSTORMS WILL BE OVER TAKEN BY AN
ORGANIZED AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE
IN FROM THE WEST. THE MAIN HAZARDS WILL BE LARGE HAIL TO THE SIZE
OF GOLF BALLS...AND WIND GUSTS OVER 60 MPH. AN ISOLATED...BRIEF
TORNADO MAKE OCCUR THROUGH THE EARLY EVENING HOURS...BUT THE
OVERALL TORNADO RISK IS LOW.

HEAVY RAIN IN EXCESS OF 2 OR 3 INCHES IS POSSIBLE THIS EVENING AND
OVERNIGHT...AND MAY RESULT IN SOME ISOLATED LOW LAND FLOODING.

THE RISK FOR SEVERE WEATHER SHOULD DIMINISH SHORTLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS MAY OCCUR OVER PARTS OF THE OUTLOOK
AREA DURING THE DAY SATURDAY AND EARLY SATURDAY NIGHT...BUT NO SEVERE
WEATHER IS EXPECTED.

THERE IS ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS. KEEP IN
MIND...ONE WAY STORM REPORTS CAN BE SENT TO THE NATIONAL WEATHER
SERVICE...IS THROUGH THE INTERNET PROGRAM AVAILABLE ON OUR HOME
PAGE CALLED...E SPOTTER. IT IS QUICK...EASY...AND A DIRECT LINK
FOR SEVERE WEATHER REPORTING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 16, 10:46 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1146 AM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
06/15/2006                   GOSPER             NE   PUBLIC

            IRRIGATION PIPES THROWN THROUGH THE AIR. PORTIONS OF A
            ROOF AND FRONT RIPPED OFF OF A METAL BUILDING.

&&

BRYANT
Special weather statement, Jun 16, 1:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
213 PM CDT FRI JUN 16 2006

NEZ048-062-063-161945-
HALL-HAMILTON-MERRICK-
213 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HALL...HAMILTON AND MERRICK COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR PHILLIPS...OR 7
MILES SOUTHEAST OF GRAND ISLAND...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PHILLIPS AT 220 PM CDT...
  HAMPTON AT 225 PM CDT...
  CHAPMAN AT 230 PM CDT...
  MARQUETTE AT 235 PM CDT...
  ARCHER AT 245 PM CDT...

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.

ADDITIONAL STORMS WERE DEVELOPING JUST NORTH OF STOCKHAM AND WILL
MOVE TOWARDS HAMPTON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Special weather statement, Jun 16, 1:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
242 PM CDT FRI JUN 16 2006

NEZ082-162015-
FURNAS-
242 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ALMENA...OR 10 MILES
NORTHEAST OF NORTON...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILSONVILLE AT 250 PM CDT...
  HENDLEY AT 255 PM CDT...
  BEAVER CITY AT 300 PM CDT...
  HOLLINGER AT 305 PM CDT...
  HOLBROOK AT 310 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KB
Local storm report, Jun 16, 1:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CHAPMAN                 41.02N 98.16W
06/16/2006  E0.50 INCH       MERRICK            NE   LAW ENFORCEMENT

&&

BRYANT

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 16, 2:10 PM CST
Where
Furnas County, Cambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -100.167

Hail, Kearney

When
June 16, 2:29 PM CST to 2:39 PM CST
Where
Kearney County, 1 mi WSW of Axtell
Measured
1 in hail
Property damage
$30,000
Crop damage
$800,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -99.133

Thunderstorm Wind, Buffalo

When
June 16, 2:55 PM CST to 3:17 PM CST
Where
Buffalo County, Gibbon
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -98.833

Hail, Buffalo

When
June 16, 3:24 PM CST
Where
Buffalo County, 1 mi W of Shelton
Measured
2.75 in hail
Property damage
$500,000
Crop damage
$1.0 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.783, -98.750

Hail, Hall

When
June 16, 3:31 PM CST to 3:42 PM CST
Where
Hall County, 7 mi WNW of Wood River
Measured
1.75 in hail
Property damage
$200,000
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -98.717

Hail, Adams

When
June 16, 3:35 PM CST
Where
Adams County, 2 mi W of Kenesaw
Measured
0.88 in hail
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -98.683

Thunderstorm Wind, Adams

When
June 16, 3:37 PM CST to 3:42 PM CST
Where
Adams County, Hastings Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$60,000
Crop damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.600, -98.433

Thunderstorm Wind, Hall

When
June 16, 3:50 PM CST
Where
Hall County, 2 mi N of Alda
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$60,000
Reported by
AMATEUR RADIO
Coordinates
40.900, -98.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520963, 5520964, 5520965, 5520966, 5520967, 5520968, 5520969, 5520970.